Subscribe to the articles on this site »

Many Medicines Spark Nasty Sunburns

by Suzy Cohen RPh on 25/07/09 at 2:26 pm

Many Medicines Spark Nasty Sunburns

Q: I just started taking doxycycline for acne. The prescription label says to “avoid prolonged exposure to sunlight” and the guys in my apartment are razzing me because I won’t play tennis with them anymore. My roommate says he took doxycycline before going on a cruise and nothing happened to him. He bet me $100 to go outside for an hour, to show me that I won’t get a sunburn reaction. Should I?

CN, Gainesville, Florida

A: Don’t take the bet because if you lose, you lose big time. Only you, not your roommate, runs the risk of turning into a blistering red-faced gator. Photosensitivity is a fairly common skin reaction that is sparked by taking medicine that interacts with the ultraviolet (UV) radiation from the sun or tanning beds. It happened to me, luckily just on the top of my hands and I can tell you the burning pain of it, and associated pins and needles sensation rendered me out of writing commission for two days.

Photosensitive reactions are very unpredictable. Some people get severe sunburns and brown splotches in their skin, some get redness, tenderness, a rash, hives, or other types of inflammation (such as swelling or generalized pain), while others, like your goading buddy, experience no reaction whatsoever. Some skin reactions are permanent. Also, just because you do not have a problem with medication now, doesn’t guarantee smooth sailing every time you take it. See why I told you not to take the bet?!

There are hundreds of other offender drugs; here are some relatively common ones:

– Antibiotics: Sulfa drugs, tetracycline, doxycycline, ciprofloxacin and nitrofurantoin.

– Antidepressants and anti-anxiety meds: Elavil, Norpramin, Sinequan, Effexor, Zoloft, Remeron and Xanax.

– Accutane and Retin A used to improve skin.

– Allergy meds: Zyrtec, Benadryl, Claritin.

– Blood pressure pills: Capoten, Vasotec, Accupril, Altace, diltiazem, nifedipine.

– Diabetic drugs: Glipizide, glyburide, tolbutamide, glimepiride.

– Birth control pills or menopausal drugs.

– Statin cholesterol drugs: Mevacor, Pravachol, Zocor.

– Diuretics: HCTZ or furosemide.

– Anti-inflammatory (NSAID) drugs: Ibuprofen, naproxen and prescribed agents.

If you are taking a medication that causes photosensitivity, please plan ahead by using sunscreen and wide-brimmed hats as well as clothing that covers you up well. If you happen to get a mild reaction, and it’s a small area, try applying aloe right from the plant. You can also rub pure essential oil of lavender on it. This almost instantly relieves the pain and speeds healing.

Make a cool compress with a few drops of lavender oil in it, or a compress with baking soda to help take the sting out of the burn. You can bathe in oatmeal (Aveeno bath packets) or apply a pain-relieving spray like Solarcaine or Dermoplast.

Did you know?

Cooking with fresh rosemary herb could very well protect against breast cancer and reduce inflammation.

Suzy Cohen is a registered pharmacist. This information is not intended to treat, cure or diagnose your condition. Always consult your physician.

Post to Twitter

One Response to “Many Medicines Spark Nasty Sunburns”

  1. avatar

    Helga Nehl

    Jul 29th, 2009

    Despite the widespread use of sunscreens, skin cancer is on the rise. Years ago a very interesting study in New Zealand revealed that skin cancer was most common among office workers who were weekend warriors and spent about 8 hrs daily under fluorescent lights. Not surprisingly, this study was quickly silenced. There are huge amounts of money invested in the manufacturing of sunscreen, similar to such things as the sale of cholesterol drugs, and once upon a time, margarine. If the sun were the true cause of skin cancer it would be most prevalent in the tropics and high altitude areas, but it isn’t found in native populations and those who eat a traditional diet free of processing and additives, and don’t use a vast array of medications. When medications are used excessively and can’t be excreted completely, they are often deposited in fatty tissue such as those found under the skin. When exposed to the heat of the sun, a witch’s brew often is created and may lead to cellular damage. This was proved by the work of Dr. John Ott. The liver is responsible for metabolizing meds and is probably the most overworked organ in western societies. Plus colon cancer is on the rise for the very same reason.